Anorexia and constipation
I am a sufferer of anorexia nervosa. I am slowly overcoming the problem without the help of a doctor. I decided to eat normally and take vitamins. However, I have problems passing a stool. I eat a lot of vegetables and fruits, but even though the stools are soft, they are still hard to pass. Also, there is some mucus in the stools. Do you know what is the cause of it? I'm sorry for the nasty details.
— Sad Girl
Dear Sad Girl,
You're very brave to come forward about your condition and try to fix it on your own. It's good to remember though that sometimes a little help can go a long way. Because there are many different things that can cause constipation, a health care provider can help you figure out why it's happening and how to stop or prevent it. What's more, prolonged, untreated constipation can lead to more serious problems with the digestive tract.
One possible contributor to your bowel woes may be that you're not eating enough food, even if you're now eating more than you were before. A lack of food leads to small, inadequate stools that have a hard time (even if they're soft) moving through the colon. A chat with a registered dietitian (RD) can ensure that you're getting the proper amount of calories and other nutrients, and that they're coming from the right kinds of foods. S/he can also give you tips on the types of foods that can curb constipation, like increasing certain kinds of high-fiber fruits and vegetables, while decreasing excessive dairy or iron supplementation. An RD can also help you make sure you're drinking enough water throughout the day. Dehydration can sometimes be a constipation culprit because it can cause the stools to be too dry to pass easily.
A history of prolonged laxative use/abuse can also lead to constipation. This happens because the body becomes dependent on the laxatives to defecate, making it difficult for the body to naturally pass a stool once the laxatives are no longer being used. Additionally, other medications and supplements, such as over-the-counter antacids that contain aluminum hydroxide, some sedatives, and some anticholinergic drugs, can make it harder to pass a stool.
The mucus in your stool is most likely related to your constipation as well. Believe it or not, stool usually contains a bit of mucus in order to help lubricate it as it travels through your large intestine. An excess amount of it means that your body is trying to add more lubricant to it in order to help it pass out of your system. Make sure to tell your health care provider about this because it could also be a sign of a more serious medical condition. S/he may also refer you to a registered dietician. For more information, check out the National Eating Disorders Association
Hang in there, Sad Girl. You've already done a wonderful thing by asking for help. With the assistance of a provider and your perseverance, hopefully you won't be feeling so poopy much longer!
Originally published Jan 19, 2007
Submit a new comment
Can’t find information on the site about your health concern or issue?